Last night at around 9:45pm I checked my blood sugar and my meter said OVER 600, so I took a bolus of 20 units and waited about 45 minutes and AGAIN OVER 600, so i changed out my pump and put a new set in changed the insulin vial and took a shot 15 unit shot with a syringe. I waited about 15 minutes and checked again OVER 600. Usually, when I take a shot it works pretty quickly and will at least see a number on my meter. NOTHING. Now its almost two hours later, and I have already checked for ketones (with ketostix) I have moderate level ketones. My stomach has started to feel queesy, but I continue to keep drinking a lot of water. I drank about 8 bottles of water since 9:45pm till 12:45am when I call my doctor because now I feel a little panicked. Why isn’t my blood sugar coming down with the syringe shot?
I talked to the on call doctor told him what was happening, and he said to wait at least an hour to see what my numbers were. If it still said over 600 to go to the nearest hospital because maybe I had an infection or something else was going on. We talked about how much insulin to give at the hour and if it was better to wait till the 3 hour mark to correct again. I told him to hang on to see if the syringe shot worked and finally! a Registered number popped up! 509! Still high but, at least I was coming down! I checked every hour and it was steadily coming down. It took all night! At 6am i was finally at 189 the most normal number of the night! At 1030am I started crashing at a 66. But, I happily took a glucose shot and felt better in 10 minutes.
I woke up feeling as though I was hit by a mack truck but, I survived without going to the hospital! Win!
I’m so sorry you had this experience! Glad things are better now! I just wanted to thank you for sharing because as hard as we try, things will still go wrong from time to time! I have had similar experiences. It’s helpful for me to know that it’s not just me.
Wow, you poor thing. That happened to me once, about a year ago, but in my case the numbers were 400 and 500. I was down to my last vial of insulin before my mail-order pharmacy sent me a new batch, and I was afraid that my insulin had gone bad. And in my case I did head over to the ER, where they patted my head and gave me a prescription for a new vial which I filled at a 24-hour Walgreens and was fine, though with a big bill and a hand slap from my endocrinologist who said I should never let myself get down to my last vial… (cringe, I know!)
Sometimes when the numbers get so out of whack it takes multiple injections to get your body to listen. I’m sorry that happened to you. I was thinking that with a CGM that scenario was now impossible?
I was taking a CGM break of course! I am a horrible diabetic LOL
I am glad my story makes you feel less alone! If you ever think you are the only one trust me you aren’t! I know from experience and from years of being involved with diabetes online communities like this one! If we all share our stories more often you will notice that someone is always saying: THAT HAPPENED TO ME TOO!
My numbers are usually around 300 in the morning and I wake up at 6:00am in time for school. My doctors can’t increase my basil rates anymore because I am already on a deadly dose for my age. is there any way that I am able to get my blood sugar down when I wake up? I am 13 years old. @Gina
You really need to talk to your endocrinologist about helping to lower your morning blood sugars, I am not sure what you mean by deadly dose for your age. Some people need more insulin than others and it’s probably likely that you are going through puberty which may be causing higher numbers in the morning or something called Dawn phenomenon when your blood sugars are higher in the morning hours caused by hormones. But, I have no idea about your particular situation because I am not a doctor.
Sorry about the 300s. Bet that makes you feel rough every morning. Make sure to drink a lot of water to flush all that glucose out of your body.
@Gina is correct in that there is no dose of insulin that is too much. Insulin is one of the only medicines that has no maximum dose.
Before you call your doctor, try setting your alarm for 3am for a couple nights and test your blood to see what your reading is in the middle of the night.
Your basal rate might need to go up. But sometimes diabetics have lows in the middle of the night and the liver releases emergency glucose, then you have a high the next morning. Testing in the middle of the night can help your doctor figure out what’s going on.
Good luck getting it corrected. Try not to get frustrated in the meantime. Dealing with diabetes tends to make people into really creative, intelligent problem solvers.
Did you ever figure out what caused the high? Frustrating!
Yes, it was a site issue. When I pulled it out it was a gusher! I must have hit a vein. So annoying!